Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 12, 2008, 4:31 PM PDT for El Dorado County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2008, 4:31 PM PDT (23:31 UTC)
- Expired
- Jul 12, 2008, 5:00 PM PDT
- In force
- 29 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County El Dorado County, CA
The radar
The Reno radar (KRGX), 104 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3726 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 122334 SVRREV CAC017-130030- /O.NEW.KREV.SV.W.0020.080712T2331Z-080713T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 431 PM PDT SAT JUL 12 2008 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN EL DORADO COUNTY IN CENTRAL CALIFORNIA... * UNTIL 530 PM PDT * AT 428 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND STRONG WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR EMERALD BAY...OR ABOUT 6 MILES WEST OF SOUTH LAKE TAHOE. THIS STORM WAS MOVING NORTH AT LESS THAN 5 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... EMERALD BAY AND BLISS STATE PARK BY 445 PM PDT... BOATERS AND SWIMMERS ON OR NEAR LAKE TAHOE ESPECIALLY ON THE SOUTHERN PORTION OF THE LAKE NEAR EMERALD BAY...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM PEOPLE IN OR ON WATER ARE MUCH MORE PRONE TO BEING STRUCK BY DEADLY LIGHTNING. STRONG AND ERRATIC WINDS CAN LEAD TO BOATS CAPSIZING. THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3902 12013 3897 11999 3887 12009 3894 12016 TIME...MOT...LOC 2331Z 159DEG 1KT 3893 12009 $$ GMCGUIRE
1 follow-up statement
000 WWUS55 KREV 130000 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 457 PM PDT SAT JUL 12 2008 CAC017-130010- /O.CAN.KREV.SV.W.0020.000000T0000Z-080713T0030Z/ EL DORADO CA- 457 PM PDT SAT JUL 12 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL DORADO COUNTY IS CANCELLED... THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED...THEREFORE THE WARNING WILL BE CANCELLED. HOWEVER...ADDITIONAL THUNDERSTORMS MAY STILL DEVELOP IN THE AREA THROUGH 7 PM PDT AND WOULD BE CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...BRIEF HEAVY RAINS AND SMALL HAIL. IF YOU OBSERVED ANY WIND DAMAGE...HAIL...OR FLOODING FROM THE STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR WARNING PROCESS. LAT...LON 3902 12013 3897 11999 3887 12009 3894 12016 TIME...MOT...LOC 2357Z 159DEG 1KT 3894 12009 $$ GMCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:41 PM PDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 12, 2:41 PM PDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 241 PM PDT SAT JUL 12 2008 .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... CONVECTION HAS DEVELOPED OVER THE SIERRA SOUTH OF ALPINE COUNTY...WITH ONLY A FEW CLOUDS OVER THE NORTHERN SIERRA. A FEW MORE HOURS OF HEATING LEFT...SO CLOUD COVERAGE WILL INCREASE BUT WITH LACK OF DEEP INSTABILITY DEVELOPMENT WILL BE MINIMAL NORTH OF TAHOE. MAIN AREA OF CONCERN IS MONO AND MINERAL COUNTIES...WHERE GREATEST INSTABILITY EXISTS. ANY CONVECTIVE TOWERS THAT DO DEVELOP COULD PRODUCE GUSTY OUTFLOW WINDS WITH THE INVERTED-V SOUNDINGS. SURFACE DEW POINTS ALSO ON THE RISE...WHICH WOULD HELP LIGHT RAIN REACH THE LOWEST VALLEYS. MODERATE RAIN IS POSSIBLE IN THE HIGHER TERRAIN. MOISTURE WILL CONTINUE TO PUSH NORTH TONIGHT AS THE ANTICYCLONE CENTER MOVES EAST AND BRINGS A MORE SOUTHERLY COMPONENT TO THE WINDS ALOFT. SHOULD SEE SOME CLOUDS ABOUT THE AREA TONIGHT AND TOMORROW MORNING...WHICH WILL HOLD LOW TEMPERATURES UP A FEW DEGREES. EXPECTING A BIT MORE CONVECTION FOR TOMORROW WITH THE ADDITIONAL MOISTURE AND SOME SLIGHTLY WARMER TEMPERATURES. STORMS COULD PRODUCE GUSTY OUTFLOW WINDS AND LIGHT TO MODERATE RAIN. MODELS SHOWING A BIT MORE INSTABILITY...BUT ONLY IN A SHALLOW LAYER. LACK OF INSTABILITY ABOVE 400 MB WILL INHIBIT DEEP TOWERS OVER THE NORTHERN AREAS. BEST CHANCES TOMORROW WILL BE SOUTH OF HIGHWAY 50...WITH LESSER CHANCES ALONG THE SIERRA NORTH OF LAKE TAHOE. DID REMOVE STORMS FROM THE FORECAST FOR AREAS NORTH OF A LINE FROM SUSANVILLE TO FALLON. DRIER AIR WORKS IN WITH INCREASING SOUTHWEST FLOW NORTH OF US-50 ON MONDAY AS THE RIDGE AXIS MOVES NEAR THE NEVADA-UTAH BORDER. LINGERING MOISTURE AND WEAK INSTABILITY SOUTH OF US-50 HAS AN OUTSIDE SHOT AT FIRING A LATE AFTERNOON THUNDERSTORM MONDAY AND TUESDAY. GFS DOES SHOW A WAVE NEARING THE COAST TUESDAY AFTERNOON...BUT HAS MINIMAL SUPPORT FROM ANY OTHER MODELS. DID LEAVE IN SOME LOW POPS ACROSS THE NORTH ALONG WITH SOME CLOUD COVER DUE TO THE UNCERTAINTY. /SMOKE AND HAZE POTENTIAL/ AMOUNTS SMOKE AND HAZE SHOULD REMAIN STEADY THROUGH TONIGHT. WILL SEE A BIT OF AN INCREASE SUNDAY AS SOME LATE AFTERNOON WEST WINDS DEVELOP...BUT PROBABLY NOT ENOUGH TO CAUSE ANY PROBLEMS. SMOKE AND HAZE HAS GREATER POTENTIAL TO CAUSE CONCERNS MONDAY AND TUESDAY WITH THE SOUTHWESTERLY FLOW AND LONGER DURATION OF WEST WINDS AT THE SURFACE. BRONG .LONG TERM...WEDNESDAY THROUGH SATURDAY... LITTLE CHANGE TO THE EXTENDED FORECAST. MODELS ARE IN DECENT AGREEMENT WITH WEAK SHORT WAVE FEATURE MOVING OVER THE PAC NW WEDNESDAY...HOWEVER THE GFS IS ABOUT 12 HOURS FASTER WITH THE WAVE...AND KEEPS MOST OF THE ENERGY NORTH OF THE AREA. THE GFS HAS MORE ENSEMBLE SUPPORT AND BUILDS THE RIDGE QUICKLY NORTH INTO THURSDAY. EITHER SCENARIO SHOULD HAVE LITTLE AFFECT ON WEDNESDAYS WEATHER...WITH THE EXCEPTION OF POSSIBLY TEMPERATURES AND DAYTIME WINDS OVER NRN AREAS. A SLIGHT CHANCE OF TSTMS WILL REMAIN IN THE FORECAST FOR SRN ZONES AS MOISTURE AND INSTABILITY WILL BE HARD TO PUSH OUT. THE EUROPEAN BRINGS MORE STABLE AIR INTO THE AREA FOR THURSDAY AND FRIDAY...WHILE THE GFS HOLDS THE RIDGE IN PLACE WITH LITTLE PUSH FOR MOISTURE AND INSTABILITY TO EXIT SRN ZONES. THE GFS EVEN GENERATES QPF ON THURSDAY OVER MONO COUNTY. CONSIDERING THE PERSISTENT RIDGE...THE GFS MAY HAVE A BETTER HANDLE ON THE LINGERING INSTABILITY. GHOST POPS WERE EXPANDED THURSDAY AND FRIDAY...BUT WOULD LIKE TO SEE MORE MODEL AGREEMENT BEFORE ADDING TSTMS THAT FAR OUT. THE GFS AND EUROPEAN DO SHOW A SLIGHTLY STRONGER SHORT WAVE APPROACHING THE NRN CA COAST LATE FRIDAY INTO THE WEEKEND...BUT DIFFER GREATLY ON DETAILS. DEPENDING ON WHERE THIS WAVE TRACKS IT COULD BRING THE POTENTIAL FOR DRY TSTMS NEXT WEEKEND AS PWAT VALUES ARE VERY LOW... BUT IT IS TOO EARLY TO TELL THIS FAR OUT. AFTER A GRADUAL COOLING EARLY IN THE WEEK...TEMPERATURES SHOULD BEGIN INCREASING WEDNESDAY AS THE RIDGE BUILDS OVER THE AREA AGAIN. TEMPERATURES SHOULD CLIMB BACK INTO THE UPPER 90S OVER WRN NV AND INTO THE MID 80S TO LOW 90S IN THE SIERRA BY THURSDAY AND FRIDAY. GMCGUIRE && .AVIATION... A VERY THIN LAYER OF SMOKE CAN BE OBSERVED ALOFT AROUND THE AREA...HOWEVER SURFACE VISIBILITIES CONTINUE TO BE UNRESTRICTED. VISIBILITIES MAY LOWER BRIEFLY TO 5SM THIS EVENING AT KTRK AS WINDS SHIFT TO THE WEST AND SMOKE IS PUSHED EAST FROM THE FIRE EAST OF KBLU. HOWEVER 700 MB FLOW IS PREDOMINANTLY FROM THE EAST TONIGHT THEREFORE ANY VIS RESTRICTIONS SHOULD BE BRIEF. CONVECTION IS INCREASING ALONG THE SIERRA CREST IN MONO COUNTY AND SHOULD DEVELOP FURTHER NORTH THIS AFTERNOON AND EVENING THROUGH 03Z-04Z. ONLY ISOLATED TSTMS ARE EXPECTED IN THE TAHOE BASIN WITH CHANCES TOO LOW TO ADD TSTMS TO THE KTVL TAF AT THIS TIME. LESS OF A CHANCE OF -TSRA EXISTS FURTHER NORTH AT KTRK/KRNO. TSTM CHANCES INCREASE TOMORROW WITH A 20-30% CHANCE OF -TSRA AT KTVL/KRNO. GMCGUIRE && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 12, 3:54 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 354 PM PDT SAT JUL 12 2008 CAZ072-130000- GREATER LAKE TAHOE AREA- 354 PM PDT SAT JUL 12 2008 ...A STRONG THUNDERSTORM PRODUCING SMALL HAIL AND HEAVY RAIN NEAR MARKLEEVILLE... AT 349 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR GROVER HOT SPRINGS...OR NEAR MARKLEEVILLE. THIS STORM WAS NEARLY STATIONARY. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN 2 MILES...AND SMALL PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS STORM. PEOPLE OR HIKERS NEAR STEEP TERRAIN OR NEAR SMALL CREEKS AND STREAMS SHOULD BE ESPECIALLY AWARE OF HEAVY RAIN AS LOCAL FLASH FLOODING MAY OCCUR VERY QUICKLY. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. GMCGUIRE
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.